Thunderstorm Wind, Grant
- When
- August 10, 9:40 PM CST
- Where
- Grant County, 2.82 mi ESE of Ulysses
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.570, -101.320
A mesonet site recorded a 81 mph wind gust.
An upper-level trough was situated such that strong ascent will be supported. While the strongest surface forcing is farther west, enough convection initiated and moving eastward into the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper-level trough was situated such that strong ascent will be supported. While the strongest surface forcing is farther west, enough convection initiated and moving eastward into the CWA. While staying discrete at first, it quickly developed into a MCS. Through the middle of the night a cohesive cold pool developed and generated 2 80+ mph wind gust reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 6:35 PM CST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 735 PM CDT Sun Aug 10 2025 .KEY MESSAGES... - Significant thunderstorm chances (60-80%) tonight. - Unseasonably cool temperatures likely tonight and Monday. && .UPDATE... Issued at 709 PM CDT Sun Aug 10 2025 Mesoscale discussion... Thunderstorms were developing across the western high plains in response to an approaching shortwave trough, moist upslope flow and elevated heating. Initial signs of convection were noted ahead of the line across southwest Kansas in the uncapped environment. Given the mid level cold advection, winds are backing with height at mid to upper levels, and this will prevent storms from remaining discrete for very long and also cut down on hail size. However, a supercell structure can't be ruled out for any storms that are isolated ahead of the main line. Cold pool generation will occur before the main storm line reaches the CO/KS state line. With DCAPE values around 1100 j/kg, wind gusts up to 60 mph or so can be expected as the line moves east late this evening and overnight. && .DISCUSSION... Issued at 200 PM CDT Sun Aug 10 2025 WV imagery indicates a southwest flow aloft prevailing across the Western High Plains downstream of an upper level shortwave trough swinging east through western Colorado. Near the surface, a stalled frontal boundary extends from the Texas Panhandle northeast through western Oklahoma. Another round of thunderstorms (60-80% chance) can be expected tonight as the SREF indicates a compact upper level shortwave trough pushing east through the Colorado Rockies into the high plains of eastern Colorado/western Kansas early in the period. Ahead of the approaching system, a prevailing east-northeast upslope flow will continue to support a fairly moist air mass with surface dewpoints holding generally in the 60s(F), although only providing moderate instability with MLCAPE values upward of 1500 to 2000 J/kg due to lack of recovery from the slow departure of this morning's MCS. Still, diurnally-driven thunderstorm storm development is likely just lee of the Rockies as ejecting H5 vort maxima associated with the shortwave trough interact with a broad field of steepening mid- level lapse rates within the aforementioned upslope flow this afternoon. Storms are then projected to spread eastward, eventually evolving into an MCS, into west central and southwest Kansas later this evening and eventually into central Kansas overnight as suggested by most CAMs. The HREF also shows a broad 70-90% probability of 6-hr QPF exceeding 0.25 of an inch from west central Kansas southeast through a portion of southwest Kansas into south central Kansas by early Monday. The primary threat with these storms will be strong outflow winds in excess of 60-70 mph. A few preliminary thunderstorms cannot be ruled out late this afternoon into early evening in vicinity of the stalled boundary closer to south central Kansas as peak heating is realized. Any lingering showers/storms early Monday are expected to give way to drier conditions Tuesday as the upper level shortwave trough pushes off to the east while ridging aloft begins to build back in across the Intermountain West. Temperatures near the seasonal average are likely tonight as slightly cooler air filters southwest into the area on the north side of a near-stationary boundary to our south, not to mention cooling from showers/thunderstorms moving through overnight. Look for lows generally in the 60s(F) with the HREF showing a 80-90% probability of temperatures slipping below 65F in far southwest Kansas to a 70-80% probability of below 70F in south central Kansas. Below normal average temperatures are forecast Monday with southwest/central Kansas remaining on the north side of a stalled frontal boundary to our south in western Oklahoma, as well as lingering cloud cover/precipitation from the night previous. The cooler air mass will lower H85 temperatures to a little below 20C in central Kansas Monday to near 20C farther west. Considering the HREF indicates a 70-80% probability of temperatures climbing above 75F in west central Kansas to a 60-80% probability of nudging above 80F in central/south central Kansas, afternoon highs may struggle to climb out of the 70s(F) out west with the lower/mid 80s(F) farther east. A minimal rebound to temperatures is expected Tuesday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 522 PM CDT Sun Aug 10 2025 A large complex of thunderstorms will move across southwest Kansas and affect DDC, GCK, LBL, and to a lesser extent the HYS airport. Thunderstorms and trailing stratiform rain will likely affect airports for up to a five hour period late tonight. In vicinity of and within strongest storms, expect intermittent MVFR/IFR flight category and variable wind gusts as high as 50 knots. Conditions will improve from west to east early Monday morning with widespread VFR flight category resuming and mainly light and variable winds. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT Monday for KSZ066-078>081-088>090. && UPDATE... DISCUSSION...JJohnson AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 205 PM CDT Sun Aug 10 2025 KSZ030-031-043>046-061>066-074>081-084>090-111000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 205 PM CDT Sun Aug 10 2025 /105 PM MDT Sun Aug 10 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this evening and overnight. Wind gusts in excess of 60 to 70 mph and hail as large as ping pong ball size are the main concerns. Locally heavy rain is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Reports of severe weather, heavy rainfall, and flooding are appreciated.
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sun Aug 10 2025
KSZ077-110130-
Gray KS-
746 PM CDT Sun Aug 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAY COUNTY THROUGH
830 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elev, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
The Haggard Elev around 750 PM CDT.
Ensign around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 10047 3769 10050 3782 10022 3755 10022
TIME...MOT...LOC 0046Z 236DEG 14KT 3762 10036
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sun Aug 10 2025
KSZ063-076-110245-
Finney KS-Haskell KS-
844 PM CDT Sun Aug 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FINNEY AND
NORTHWESTERN HASKELL COUNTIES THROUGH 945 PM CDT...
At 844 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plymell, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Garden City and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
&&
LAT...LON 3764 10087 3765 10109 3799 10109 3798 10076
TIME...MOT...LOC 0144Z 188DEG 16KT 3776 10097
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
918 PM CDT Sun Aug 10 2025
KSZ061-074-084-110300-
Stanton KS-Hamilton KS-Morton KS-
918 PM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HAMILTON...NORTHWESTERN
MORTON AND STANTON COUNTIES THROUGH 1000 PM CDT/900 PM MDT/...
At 918 PM CDT/818 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 10 miles southwest
of Syracuse to 6 miles west of Richfield. Movement was east at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Johnson City around 925 PM CDT.
Other locations in the path of these storms include Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern Kansas.
&&
LAT...LON 3794 10204 3791 10154 3742 10155 3737 10204
TIME...MOT...LOC 0218Z 272DEG 27KT 3787 10189 3723 10190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
933 PM CDT Sun Aug 10 2025
KSZ084-110315-
Morton KS-
933 PM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT MORTON COUNTY THROUGH 1015 PM
CDT...
At 932 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Manter to 9 miles
southwest of Richfield. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Richfield around 940 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
&&
LAT...LON 3739 10157 3708 10159 3708 10204 3737 10204
TIME...MOT...LOC 0232Z 263DEG 25KT 3746 10191 3716 10191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
954 PM CDT Sun Aug 10 2025
KSZ062-063-077-110400-
Gray KS-Finney KS-Kearny KS-
954 PM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY AND NORTHWESTERN GRAY COUNTIES THROUGH 1100 PM
CDT...
At 953 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Lakin to near Plymell.
Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Deerfield around 1000 PM CDT.
Garden City and Holcomb around 1005 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
&&
LAT...LON 3815 10105 3808 10052 3774 10077 3776 10130
TIME...MOT...LOC 0253Z 213DEG 17KT 3791 10118 3783 10081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
1008 PM CDT Sun Aug 10 2025
KSZ061-062-074-075-084-085-110400-
Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Morton KS-
1008 PM CDT Sun Aug 10 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HAMILTON...EASTERN
MORTON...SOUTHWESTERN KEARNY...GRANT...EASTERN STANTON AND STEVENS
COUNTIES THROUGH 1100 PM CDT/1000 PM MDT/...
At 1008 PM CDT/908 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of Big
Bow to near Rolla. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Feterita around 1015 PM CDT.
Other locations in the path of these storms include Hugoton and
Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern Kansas.
&&
LAT...LON 3699 10178 3702 10183 3779 10173 3773 10111
3700 10108
TIME...MOT...LOC 0308Z 284DEG 30KT 3749 10164 3707 10163
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLThe Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
15 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A mesonet site recorded a 81 mph wind gust.
A mesonet site recorded a 65 mph wind gust.
The Emergency Manager reported several utility poles down near county road G and county road 4. Delayed report.
A public mPing report of street/road flooding, street/road closures, and vehicles stranded.
A mesonet site UP350 recorded a wind gust of 65 mph.
A public weather station recorded a wind gust of 64 mph.
Mesonet site UP332 recorded a 67 mph wind gust.
A personal weather station, Kents station, recorded a 71 mph wind gust.
Mesonet station UP323 2.3 E Greensburg (UPR) recorded a 58 mph wind gust.
The emergency manager reported blown down trees with an estimated 80 mph winds.
A public report of 80 mph winds and trees down.
A public report of 80 mph winds and trees down.
The KZLF Transmitter Site recorded a 64 mph wind gust.
Public report of large trees (3-4 in diameter) uprooted. Tops of other trees sheared off.
Personal weather station Pratt County Landfill recorded a 71 mph wind gust.
AWOS station KPTT recorded a 62 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291586, 1291587, 1291588, 1291589, 1291591, 1291592, 1291594, 1291597, 1291598, 1291599, 1291600, 1291601, 1291602, 1291610, 1291611, 1291612.